I have so many different struggles that it makes me wonder which difficulties have been there all along, and which ones are side effects of medication or ECT. Something has to change. Whatever it is, I really need to see some improvement. Hopefully I don’t have to wait too long. The three biggest struggles that come to my mind are memory loss, trouble finding the right words when talking (aphasia), and trouble making decisions. I mentioned these issues to my psychiatrist the other day. He told me that the aphasia is most likely caused by the Lithium. High levels of Lithium can cause aphasia in some individuals. Even though my Lithium level is low, it can still cause aphasia. I chose not to make any changes to my Lithium because we are already making a couple big changes such as increasing my Clozapine dose and stopping ECT treatments. It’s not a good idea to make too many changes at once. If something does happen (positive or negative), I wouldn’t know which medication change caused the new effect.

The memory loss is definitely from ECT. Since I have decided to stop doing ECT treatments, I’m wondering if my memory will get better and how long it will take for it to improve. Part of me is curious if my memory will get back to what it used to be; I’ve done 33 treatments and I’m not sure if there are any long-term side effects. Some of my medications, such as Lithium and Tegretol, can also cause memory loss. There is a possibility that some of my memory issues are from the medications, which means it’s possible that my memory won’t return to what it used to be. I guess I just have to wait and see about this issue. I hate waiting.

Problems making decisions is another issue I’m dealing with at this time. This is known to be a difficulty with depression. The only problem is that I still have the same issue when I’m manic or even hypomanic. The problem isn’t going away. I have difficulty making small and large decisions. Sometimes I can’t even figure out what to eat when I’m in my own house. My husband will ask if I want to go do something, like go bowling. I don’t know what I want to do, so I just tell him that I’ll do whatever he wants to do. I think that’s frustrating for him, at least I imagine it would be frustrating. Sometimes, he will ask me if I want something. For example, he will ask if I want ice cream. I respond to him by saying that I don’t need any. Then he tells me that he didn’t ask if I needed any, he asked if I want any. I don’t know how to answer that because I don’t know what I want. I wish this was less difficult to deal with, maybe one day it will get easier.

2 thoughts on “Side Effects or Underlying Issues?

  1. All of the symptoms you’ve mentioned I’ve experienced with Lithium. It may or may not be the cause of your symptoms, but my levels were always normal yet I had symptoms of toxicity anyway. I had to stop taking it, which is unfortunate because it really helped me. Try to stay hydrated, as that is important with Lithium processing through the kidneys. It may help some of the symptoms to improve.

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s